Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX

March 15, 2012Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 15, 2012, 9:13 PM CDT for Brewster County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2012, 9:13 PM CDT (02:13 UTC)
Expired
Mar 15, 2012, 10:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1589 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WUUS54 KMAF 160213
SVRMAF
TXC043-160315-
/O.NEW.KMAF.SV.W.0001.120316T0213Z-120316T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1015 PM CDT

* AT 909 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 31
  MILES WEST OF PERSIMMON GAP...OR 36 MILES NORTH OF LAJITAS...MOVING
  EAST AT 30 MPH. ANOTHER SEVERE STORM IS 1 MILE WEST OF PERSIMMON   
  GAP. MOVEMENT IS EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  WESTERN BREWSTER COUNTY...
  CENTRAL BREWSTER COUNTY...INCLUDING PERSIMMON GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 2997 10268 2948 10301 2971 10379 3013 10360
TIME...MOT...LOC 0212Z 266DEG 26KT 2978 10365

$$
1 follow-up statement
650 
WWUS54 KMAF 160244
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT THU MAR 15 2012

TXC043-160315-
/O.CON.KMAF.SV.W.0001.000000T0000Z-120316T0315Z/
BREWSTER TX-
944 PM CDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL BREWSTER COUNTY...

AT 938 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL BREWSTER COUNTY...OR ABOUT 29 MILES SOUTH OF 
MARATHON...MOVING EAST AT 30 MPH. A SECOND SEVERE STORM CAPABLE OF 
PRODUCING LARGE HAIL TO QUARTER SIZE AND WIND GUSTS TO AROUND 60 MPH 
WAS LOCATED 9 MILES NORTHEAST OF PERSIMMON GAP.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RURAL 
AREAS OF CENTRAL BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 2997 10268 2961 10293 2979 10366 3003 10345
TIME...MOT...LOC 0243Z 266DEG 26KT 2981 10335

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 6:47 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 15, 6:47 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT THU MAR 15 2012

.DISCUSSION...
SEE LATEST AVIATION DISCUSSION.

&&

.AVIATION...
VFR CONDITIONS AND SOUTHERLY WINDS AROUND 10 KNOTS TO PREVAIL
UNTIL THE EARLY MORNING HOURS ON FRIDAY...WHEN IFR LOW CLOUDS AND
FOG ARE EXPECTED TO DEVELOP AT MOST AREA TERMINALS. CLOUDS SHOULD
BECOME VFR SCATTERED BY MID-MORNING FRIDAY...FOLLOWED BY A CHANCE
OF STRONG TO POSSIBLY SEVERE STORMS FIRING UP ALONG/EAST OF THE
DRYLINE DURING THE AFTERNOON HOURS ON FRIDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Mar 15, 1:45 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT THU MAR 15 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
145 PM CDT THU MAR 15 2012 /1245 PM MDT THU MAR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE DAVIS MOUNTAINS... LOWER TRANS PECOS... MARFA
PLATEAU AND BIG BEND REGION. A FEW STRONG STORMS MAY DEVELOP AND
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...HAIL AND
BRIEF HEAVY RAIN.

AREAS OF FOG ARE POSSIBLE LATE TONIGHT INTO FRIDAY MORNING FOR
AREAS ALONG AND EAST OF A CARLSBAD TO ALPINE TO PANTHER JUNCTION
LINE. VISIBILITIES MAY TEMPORARILY DROP BELOW 3 MILES...
ESPECIALLY ALONG THE PECOS RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY ACROSS
THE FAR SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN...WESTERN LOW
ROLLING PLAINS AND LOWER TRANS PECOS. THE MAIN CONCERN WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

WARM...DRY AND WINDY WEATHER MAY LEAD TO CRITICAL FIRE WEATHER
CONDITIONS ON SATURDAY ACROSS THE SOUTHEAST NEW MEXICO PLAINS...
GUADALUPE MOUNTAINS AND VAN HORN AND HIGHWAY 54 CORRIDOR REGION. A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR POSSIBLE CRITICAL FIRE
WEATHER CONDITIONS.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED SUNDAY EVENING FOR
AREAS GENERALLY ALONG AND EAST OF A TATUM TO WINK TO ALPINE LINE.
A FEW STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE AS A
STRONG UPPER LEVEL STORM SYSTEM APPROACHES THE REGION.

CRITICAL FIRE WEATHER CONDITIONS MAY BECOME MORE WIDESPREAD ACROSS
ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO ON MONDAY AS A STRONG
PACIFIC COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 15, 8:04 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT THU MAR 15 2012

TXZ079>081-160130-
BIG BEND AREA-PRESIDIO VALLEY-MARFA PLATEAU-
804 PM CDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 830 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF CASA PIEDRA AT
803 PM CDT...MOVING EAST AT 15 MPH. ANOTHER STORM IS 7 MILES NORTH
OF LAJITAS. MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Mar 15, 8:32 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT THU MAR 15 2012

TXZ080-081-160200-
BIG BEND AREA-MARFA PLATEAU-
832 PM CDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAIL AND GUSTY WINDS AFFECTING
EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 900
PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER EAST
CENTRAL PRESIDIO COUNTY JUTS EAST OF CASA PIEDRA AT 831 PM
CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Special weather statement, Mar 15, 9:02 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
902 PM CDT THU MAR 15 2012

TXZ080-081-160230-
BIG BEND AREA-MARFA PLATEAU-
902 PM CDT THU MAR 15 2012

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM WITH HAIL AND
GUSTY WINDS AFFECTING WEST CENTRAL BREWSTER COUNTY THROUGH 930 PM
CDT...

A STRONG THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR THE
BREWSTER/PRESIDIO COUNTY LINE...ABOUT 40 MILES NORTH OF LAJITAS OR
25 MILES WEST OF PERSIMMON GAP AT 859 PM CDT...MOVING EAST AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 10:17 PM CDTSevere Thunderstorm WarningMAFBrewster58 min
Mar 16, 4:07 AM CDTFire Weather WatchMAF25 hr
Mar 16, 12:52 PM CDTRed Flag WarningMAF31 hr
Mar 16, 4:01 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.